Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 14, 2016, 5:22 PM CDT for Rice County, Scott County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2016, 5:22 PM CDT (22:22 UTC)
- Expired
- Jun 14, 2016, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WWUS83 KMPX 142222
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT TUE JUN 14 2016
MNZ067-069-070-076-077-084-085-150115-
SCOTT-SIBLEY-DAKOTA-RICE-WASECA-STEELE-LE SUEUR-
522 PM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
SCOTT...SIBLEY...DAKOTA...RICE...WASECA...STEELE...LE SUEUR...
AT 521 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER OWATONNA...OR OVER FARIBAULT.
LOCATIONS IMPACTED INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...LAKEVILLE...NEW PRAGUE...BELLE PLAINE...
JORDAN...LE SUEUR...LONSDALE...MONTGOMERY...WEBSTER AND DUNDAS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 40 AND 81.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 164 AND 178.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 76 AND 99.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4445 9351 4437 9396 4443 9393 4446 9394
4465 9389 4466 9377 4464 9375 4467 9371
4469 9349 4458 9304 4406 9305 4405 9345
TIME...MOT...LOC 2221Z 240DEG 0KT 4455 9372
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 3:30 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 14, 3:30 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT TUE JUN 14 2016
.SHORT TERM...(This afternoon through Wednesday)
Issued at 1135 AM CDT Tue Jun 14 2016
Main concern is the potential for tornadoes in western MN and
flooding in southern MN the rest of the afternoon and this evening.
There's a few complicating factors that make this a challenging
forecast, but will try to shed some light on how the rest of
the day is expected to evolve.
The main driver in todays weather is an Upper level shortwave that
is moving up from the southwest. An area of morning convection has
persisted along the leading edge of the H700 warm air advection
where there was 500 to 1000 J/kg of MUCAPE. The synoptic hour HiRes
models were having trouble with this area of convection, but the mid
morning runs of the HRRR (experimental) seem to have a pretty good
handle on it. However, those runs also tame down the redevelopment
of the convection across western MN later this afternoon, but if the
atmosphere can generate instability there should be storms to
follow.
This leads to the uncertainty in the forecast, namely instability.
Have a feeling that the HRRR may be under doing the redevelopment of
convection. Mid Level Lapse rates of 7 to 7.5 C/Km are just to the
southwest, and the Rap is forecasting those values to move across
western MN. With the line of thinking, there should be a narrow
window of instability for convection to re-fire across western MN
ahead of the main shortwave. If that is the case, the main threat
would be tornadoes. The HRRR forecast sounding hodographs show
veering winds with 200 to 300 m2/s2 of 0 to 1 km helicity. The
narrow CAPE profiles indicate marginal updrafts, so large hail risk
is probably minimal. Storms could transition to a wind threat late
this evening as convection progresses and the cold pool increases.
Tornadic storms in west central MN are difficult to see on radar
since the beam is over 10,000 ft above ground, so spotter reports
and storm tracker videos will be very helpful today if storms do
indeed form. Fortunately the surface low does not deepen rapidly, so
not expecting an outbreak or necessarily long track strong
tornadoes. Instead picture more brief touchdowns shortly after
convective initiation.
Heavy rain and flooding is also a concern. Very moist airmass with
Pwat values of 1.75 to 2 inches, plus the mid level winds should
yield slow storm motion. The upper level winds will in the H300 to
200 layer would support good outflow from the convection. Given the
recent heavy rain, and efficient totals from this morning's
convection, have issued a Flash Flood watch for the southern tiers
of MN counties.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue Jun 14 2016
Not much change in the extended period with tonight's system
moving off to the east...ending the precipitation in western
Wisconsin by early Wednesday evening. Elsewhere, continued cold
air advection will lead to more stable conditions along with lower
humidity levels Thursday and part of Friday.
By Friday afternoon, an area of high pressure that will keep most
of the Upper Midwest dry from Wednesday night through Friday
morning, will move off to the southeast, shifting the winds to the
south-southeast. This will lead to more humid and warmer
temperatures for the weekend.
Over the past few runs models the forecast continues to advertise
a large upper ridge building across the desert southwest over the
weekend. As this develops, the ridge begins to flatten over the
northern United States, leading to a strong westerly flow aloft.
A series of short waves will move along the northern periphery of
this upper ridge across the Northern Plains and Upper Midwest. As
a cold front slowly moves eastward, showers and thunderstorms will
develop along it, especially during the late afternoon and
overnight period where both the best instability resides and the
cap weakens. As the mean 85/70H is more from the southwest,
chances of the cold front to move southward before Saturday is
low. Not until a more west-northwest flow develops in the 85/70H
flow will chances of precipitation in the Upper Midwest increase.
I can not rule out a few low end chances of thunderstorms as early
as Friday night in west central/central Minnesota, but the bulk of
the activity should remain in North Dakota and Northern Minnesota.
Based on the main frontal boundary north of MPX forecast area over
the weekend, temperatures will be tricky as the thermo boundary
holds near the area, leading to a wide range of temperatures from
southern to northern Minnesota.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 122 PM CDT Tue Jun 14 2016
Should be another round of thunderstorms this afternoon and
evening, with the best chance across southern MN and western WI.
Low stratus will linger along and north of the warm front, with
vfr conditions south of the boundary. Look for IFR/LIFR conditions
to redevelop tonight after the precipitation ends, with cigs
lifting by late wednesday morning.
KMSP...
Should be break in the precipitation early this afternoon, but
showers and thunderstorms will redevelop and lift up from the
southwest. Main threat is heavy rain and lightning with these
storms. MVFR cigs will return later tonight, with some improvement
during the morning. Showers and thunderstorms will be scattered
across the region Wednesday afternoon with northwest winds.
/OUTLOOK FOR KMSP/
THU...VFR. Wind NE 5-10 kts.
FRI...VFR. Wind SE 5-10 kts.
SAT...Mainly VFR. Chc MVFR/TSRA late. Wind SE 5-10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ078-082>085-
091>093.
&&
SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JRBHazardous weather outlook, Jun 14, 3:10 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 310 PM CDT TUE JUN 14 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 152015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 310 PM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN PORTIONS OF SOUTHERN AND WESTERN MINNESOTA THROUGH EARLY EVENING. A WARM FRONT ALONG INTERSTATE 90 WILL LIFT NORTHWARD TOWARD THE MINNESOTA RIVER VALLEY AND BE THE MAIN FOCUS FOR SEVERE THUNDERSTORMS THROUGH EARLY EVENING. SEE ADDITIONAL INFORMATION ON THE LATEST WATCHES WHICH INCLUDE INFORMATION OF HAIL...DAMAGING WINDS...AND A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND MONDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF SOUTHERN MINNESOTA THROUGH THIS EVENING. JLT
In the hours before
Local storm report, Jun 14, 4:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TORNADO 1 S WATERVILLE 44.20N 93.57W
06/14/2016 LE SUEUR MN STORM CHASER
TORNADO MOVING ENE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 4:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 2 ESE KILKENNY 44.30N 93.53W
06/14/2016 LE SUEUR MN STORM CHASER
TWISTER SEEN 6 MILES NNE OF WATERVILLE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 14, 5:08 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT TUE JUN 14 2016
MNZ075>077-083-084-142230-
NICOLLET-RICE-WASECA-BLUE EARTH-LE SUEUR-
508 PM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING OCCURRING...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING IS
AFFECTING THE FOLLOWING COUNTIES...
NICOLLET...RICE...WASECA...BLUE EARTH...LE SUEUR...
AT 507 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MANKATO.
LOCATIONS IMPACTED INCLUDE...
MANKATO...NORTH MANKATO...ST. PETER...WASECA...LAKE CRYSTAL...LE CENTER...
EAGLE LAKE...JANESVILLE...WATERVILLE...MADISON LAKE...ST. CLAIR AND
KASOTA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 122 AND 161.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 33 AND 37...AND BETWEEN MILE
MARKERS 46 AND 70.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
LAT...LON 4444 9350 4406 9345 4394 9421 4412 9411
4411 9430 4437 9399
TIME...MOT...LOC 2207Z 240DEG 0KT 4418 9401Local storm report, Jun 14, 5:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG VERNON CENTER 43.96N 94.17W
06/14/2016 BLUE EARTH MN AMATEUR RADIO
FIFTEEN INCH DIAMETER TREE SNAPPED OFF AT
THE BASE.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Jun 14, 5:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG WATERVILLE 44.22N 93.57W
06/14/2016 LE SUEUR MN LAW ENFORCEMENT
SIDING ON HOME PEELING OFF.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Jun 14, 5:22 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT TUE JUN 14 2016
MNZ067-069-070-076-077-084-085-150115-
SCOTT-SIBLEY-DAKOTA-RICE-WASECA-STEELE-LE SUEUR-
522 PM CDT TUE JUN 14 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
SCOTT...SIBLEY...DAKOTA...RICE...WASECA...STEELE...LE SUEUR...
AT 521 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER OWATONNA...OR OVER FARIBAULT.
LOCATIONS IMPACTED INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...LAKEVILLE...NEW PRAGUE...BELLE PLAINE...
JORDAN...LE SUEUR...LONSDALE...MONTGOMERY...WEBSTER AND DUNDAS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 40 AND 81.
U.S. HIGHWAY 14 BETWEEN MILE MARKERS 164 AND 178.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 76 AND 99.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4445 9351 4437 9396 4443 9393 4446 9394
4465 9389 4466 9377 4464 9375 4467 9371
4469 9349 4458 9304 4406 9305 4405 9345
TIME...MOT...LOC 2221Z 240DEG 0KT 4455 9372The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:07 AM CDT | Special Weather Statement | MPX | Martin | 53 min |
| Jun 14, 9:39 AM CDT | Special Weather Statement | MPX | Blue Earth | 36 min |
| Jun 14, 10:30 AM CDT | Flash Flood Watch | MPX | Blue Earth, Faribault, Freeborn, Goodhue, Martin, Steele and 2 more | 12 hr |
| Jun 14, 11:19 AM CDT | Special Weather Statement | MPX | Waseca | 41 min |
| Jun 14, 2:48 PM CDT | Tornado Warning | MPX | Blue Earth, Watonwan | 42 min |
| Jun 14, 2:59 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 46 min |
| Jun 14, 3:21 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 54 min |
| Jun 14, 3:29 PM CDT | Tornado Warning | MPX | Blue Earth | 46 min |
| Jun 14, 3:37 PM CDT | Tornado Warning | MPX | Blue Earth | 38 min |
| Jun 14, 3:47 PM CDT | Flash Flood Warning | MPX | Blue Earth, Watonwan | 4 hr |
| Jun 14, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 56 min |
| Jun 14, 3:55 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 35 min |
| Jun 14, 4:04 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 41 min |
| Jun 14, 4:12 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 48 min |
| Jun 14, 4:28 PM CDT | Tornado Warning | MPX | Blue Earth | 32 min |
| Jun 14, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Le Sueur, Steele, Waseca | 57 min |
| Jun 14, 4:42 PM CDT | Tornado Warning | MPX | Le Sueur, Waseca | 19 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 49 min |
| Jun 14, 5:08 PM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur | 22 min |
| Jun 14, 5:16 PM CDT | Flash Flood Warning | MPX | Blue Earth, Le Sueur, Nicollet | 5 hr |
| Jun 14, 5:28 PM CDT | Special Weather Statement | MPX | Anoka, Dakota, Hennepin, Ramsey, Washington | 3 hr |
| Jun 14, 6:08 PM CDT | Special Weather Statement | MPX | Dakota, Goodhue | 37 min |
| Jun 14, 6:36 PM CDT | Special Weather Statement | MPX | Goodhue | 3 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.